Hail, Whiteside
- When
- September 7, 11:41 AM CST to 11:45 AM CST
- Where
- Whiteside County, 2.92 mi NW of Ustick
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.910, -90.040
Golf ball sized hail lasting for about 4 minutes.
A line of severe thunderstorms developed, which led to some large hail reports for parts of northwest Illinois. Up to golf ball sized hail was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A line of severe thunderstorms developed, which led to some large hail reports for parts of northwest Illinois. Up to golf ball sized hail was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 7, 5:43 AM CST, 5 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 643 AM CDT Tue Sep 7 2021 ...AVIATION UPDATE... .SYNOPSIS... Issued at 315 AM CDT Tue Sep 7 2021 GOES mid-level WV showed a sharp trough over southern Manitoba and Ontario into the northern portion of the Midwest. Surface low pressure was located in central Minnesota with a trailing cold front into NW Iowa and E Nebraska. Ahead of the front, a warm and humid air mass was in place with dewpoints in the 60s across eastern Iowa and northwest Illinois. The cold front will move through the local area today, ushering in a much drier air mass by this evening. && .SHORT TERM...(Today and Tonight) ISSUED AT 315 AM CDT Tue Sep 7 2021 Warm and breezy conditions are expected today with highs in the low 80s NW to mid/upper 80s elsewhere. SW winds ahead of a cold front will gust between 20 to 30 mph this morning, before veering to the NW by the afternoon. Scattered showers and few thunderstorms are possible with the frontal passage. The highest chances are across the far east and southeast portions of the outlook area, where timing of the front coincides with peak afternoon heating. If scattered storms can develop this afternoon across the eastern and southeast counties (roughly south of a Sterling, IL to Keokuk, IA line), given moderate instability and shear, a few could become strong with damaging winds the main threat. Hi-res models show scattered storms clipping the far east and southeast between 3 and 6 PM. SPC has a marginal risk for severe storms in this area with the main threat strong wind gusts. A dry air mass will advect into eastern Iowa and northwest Illinois late this afternoon into tonight behind the cold front. Temps will fall into the low to mid 50s. It will feel very refreshing! .LONG TERM...(Wednesday through Monday) ISSUED AT 315 AM CDT Tue Sep 7 2021 Overview: A prolonged period of warm weather and mostly dry conditions are forecast through the upcoming weekend. Low chances for rain hold off until early next week. After highs in the mid/upper 70s Wednesday and Thursday, temps will warm back into the 80s for Friday and the upcoming weekend. It looks like Saturday will be the warmest day with highs in the mid to upper 80s. The model blend has slight chances for precip from Sunday night into early night week. However, later updates may have to include chances Saturday night as well. The deterministic ECMWF and GFS generate light QPF associated with a cold front and upper wave working through the area late Saturday night. Confidence is low, so kept the forecast dry for now. Above normal temps are forecast into early next week as another low tracks to our north across the Upper Midwest. The model blend has low chances for precip Monday and Monday night as southwest flow aloft advects moisture northward into the region. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning) ISSUED AT 638 AM CDT Tue Sep 7 2021 The forecast remains on track with VFR conditions expected today and tonight. However, low-level wind shear is a concern through the mid morning with WSW winds near 40 kts at 2000 ft AGL. Southwesterly surface winds this morning will gust up to 25 kts and then veer to the NW this afternoon behind a cold front. The gusty winds will gradually subside early tonight. && .HYDROLOGY... Issued at 946 AM CDT Mon Sep 6 2021 Flooding due to runoff from very heavy rainfall that fell in late August over north central Iowa continues along portions of the Wapsipinicon River. Water moving down the river resulted in a crest of minor categorical flooding at Anamosa three days ago. This crest has not yet reached downstream DeWitt, where levels rose above flood stage overnight and a steady rise has been observed over the past several days. The latest river forecast from this morning, adjusting for the observed upstream trends, has delayed both the timing and magnitude of this crest at DeWitt. The river is now forecast to crest at 12.3 feet, in Moderate Flooding Wednesday night. This is a drop from the previous Major flooding, and roughly a delay of a roughly one and a half days. Due to the unusual nature of this event, with purely channeled flow from a distant heavy rainfall event, interacting with very dry, D0 to D1 drought conditions in the Wapsi basin over eastern Iowa, there is little precedence or historical data for hydrologists or river forecast models to utilize. Thus, there remains below average confidence with this forecast for DeWitt and further adjustments can be expected. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Uttech SHORT TERM...Uttech LONG TERM...Uttech AVIATION...Uttech HYDROLOGY...Sheets
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 404 AM CDT Tue Sep 7 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-080915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 404 AM CDT Tue Sep 7 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT There is a marginal risk for severe storms along and east of a line from Dixon, Illinois to Macomb, Illinois during the mid to late afternoon. The primary threats are strong wind gusts and lightning. The Wapsipinicon River is experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. Uttech
Special Weather Statement
National Weather Service Quad Cities IA/IL
1237 PM CDT Tue Sep 7 2021
ILZ007-009-071815-
Whiteside IL-Carroll IL-
1237 PM CDT Tue Sep 7 2021
...A strong thunderstorm will impact portions of northeastern
Whiteside and southeastern Carroll Counties through 115 PM CDT...
At 1236 PM CDT, Doppler radar was tracking a strong thunderstorm over
Argo Fay, or 7 miles south of Mount Carroll, moving east at 45 mph.
HAZARD...Winds up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Fairhaven around 1240 PM CDT.
Chadwick around 1245 PM CDT.
Milledgeville around 1250 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4196 9007 4202 9005 4200 8969 4193 8969
4193 8963 4188 8963
TIME...MOT...LOC 1736Z 278DEG 40KT 4198 9000
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
08The Quad Cities radar (KDVN), 56 km away, was scanning. The volume nearest the first event began at 17:41 UTC.
3 hail. Local standard time, as filed.
Golf ball sized hail lasting for about 4 minutes.
Pea to one inch hail reported, with some golf ball sized hail as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983542, 983543, 983544.